Florida, 2011Damaging Wind in Florida, August 8, 2011
August 8, 2011 · NWS JAX · 1 event in 1 county or zone
An isolated severe storm produced strong down bursts that caused a lot of tree damage and fence damage to property in Suwannee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced strong down bursts that caused a lot of tree damage and fence damage to property in Suwannee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 8:40 AM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 8, 8:40 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT MON AUG 8 2011
.UPDATE...LLVL WINDS REMAIN SW TO W WHILE THE SFC RIDGE AXIS
REMAINS WELL S...LOCATED OVER THE FL STRAITS. MID AND UPPER LEVEL
SHOWS W TO NW WINDS WITH ONE WEAK SHORTWAVE TROUGH DISTURBANCE
MOVING THROUGH NE FL RIGHT NOW WITH A COUPLE OF WEAK TROUGHS OVER
ERN AL AND ERN GA. WEAK RIDGING IN MID LEVELS IS NOTED OVER THE
CENTRAL FL PANHANDLE. MSAS SHOWS STRONG LLVL CONVERGENCE OVER THE
NE GULF OF MEXICO WHICH HAS AIDED IN A FEW SHOWERS AND STORMS
EARLY THIS MORNING OVER OUR SW ZONES.
ANOTHER HOT AND HUMID DAY WITH SHOWERS AND STORMS FORMING THROUGH
LATE MORNING AND SPREADING TOWARD THE E COAST. STORM MOTION EASTWARD
AT 10-15 MPH. JAX SOUNDING SHOWS A FEW CHANGES FROM PRIOR DAYS
WITH MID LEVEL LAPSE RATE A BIT STEEPER AND 500 MB TEMP COOLED TO
-5.7C. HOWEVER...LOW LEVEL MOISTURE IS LESS THAN PRIOR DAYS AND
THERE'S WEAK SUBSIDENCE AROUND 900 MB SO THINK CONVECTION WILL
START PERHAPS A LITTLE LATER OVER THE ERN ZONES AND SE GA. MAY
NUDGE TEMPS UP SLIGHTLY OVER SE GA BASED ON CURRENT CONDS AND THE
MORNING SOUNDING. BASED ON LATEST GRIDS...HEAT ADVY LOOKS APPROPRIATE
FOR PARTS OF SE GA TODAY ESP SINCE BOUNDARY LAYER MIXING WILL NOT
HAVE A BIG IMPACT ON LOWER DEWPOINTS. WILL STICK WITH CHANCE POPS
OVER SE GA...AND LIKELY CHANCES OVER NE FL WHERE DEEPER MOISTURE
WILL RESIDE. MAY DELAY PRECIP A BIT OVER THE N HALF OF AREA. DRIER
IN THE MID LEVELS MAINLY N OF I-10 CORRIDOR INDICATES STORMS THERE
WILL BE CAPABLE OF STRONG DOWN- BURSTS. IN ANY CASE...HIGH
MOISTURE AND INSTABILITY OVER THE CWA WILL SUPPORTS LOCALLY
RAINFALL AND FREQUENT LIGHTNING IN STRONG STORMS.
&&
.AVIATION...A FEW SHOWERS WILL BE POSSIBLE NEAR GNV THROUGH THE
NOON HOUR WITH LIKELY CHANCES AT NE FL TAFS SITES. WILL WAIT ON
FURTHER DEVELOPMENT OF CONVECTION BEFORE ADDING IN TEMPO GROUPS AT
THIS TIME. CHANCE OF MVFR IN SHRA/TSRA IS VERY GOOD WITH IFR
POSSIBLE. THINK THERE WILL BE A BIT OF A DELAY IN TIMING OF DEEPER
CONVECTION...NOW ESTIMATED FOR GNV AROUND 17Z-18Z...AND
JAX/CRG/VQQ NEAR 18Z-20Z.
&&
.MARINE...WINDS AND SEAS HAVE DROPPED A BIT AND THINK SCEC CAN BE
DROPPED OFFSHORE. WILL TWEAK WIND AND SEAS A BIT LOWER FOR THE
UPDATE. NO SIGNIFICANT CHANGE TO THE TSTM CHANCES.
RIP CURRENTS: SURF DEFINITELY LOWER THAN PRIOR DAYS BUT 1-2 FT
SURF AND WEAK RIPS ARE POSSIBLE. LOW RISK LOOKS GOOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 98 76 96 75 / 40 30 40 30
SSI 95 80 94 78 / 30 20 30 30
JAX 95 78 95 77 / 60 30 40 30
SGJ 93 78 93 77 / 60 30 50 30
GNV 93 76 93 75 / 60 40 60 40
OCF 91 76 93 76 / 60 40 60 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...HEAT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR APPLING-BACON-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND
CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.
AM...NONE.
&&
SHASHY/KEEGANHazardous weather outlook, Aug 8, 11:48 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1248 PM EDT MON AUG 8 2011
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1248 PM EDT MON AUG 8 2011
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
...HEAT ADVISORY IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA...
.DAY ONE...REST OF TODAY AND TONIGHT...
HOT TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HIGH
HUMIDITIES WILL RAISE HEAT INDICES INTO THE 107 TO 113 DEGREE RANGE
THIS AFTERNOON. THE HEAT WILL BE MOST OPPRESSIVE ACROSS EASTERN
SOUTHEAST GEORGIA...AND A HEAT ADVISORY IS IN EFFECT FOR THIS AREA
TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE FORECAST AREA. CONVECTION WILL INCREASE IN
COVERAGE TOWARD THE EAST COAST THROUGH THE DAY. THUNDERSTORMS WILL
ALSO BEGIN TO BREAK OUT ACROSS SOUTHEAST GEORGIA THROUGH EARLY
AFTERNOON. LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE. ISOLATED
STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE...CAPABLE OF PRODUCING
GUSTY WINDS AND FREQUENT LIGHTNING. STORM MOTION WILL BE EAST AT 10
TO 15 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
DANGEROUS HEAT IS FORECAST THROUGH THE MIDDLE OF THE COMING WEEK
WITH HEAT INDICES ABOVE 105 EACH AFTERNOON.
SCATTERED THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND EVENING...WITH
ISOLATED STRONG TO SEVERE STORMS POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ENYEDI/SHASHY
In the hours before
Special weather statement, Aug 8, 1:17 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT MON AUG 8 2011
FLZ021-022-081845-
COLUMBIA-SUWANNEE-
217 PM EDT MON AUG 8 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME WESTERN
COLUMBIA AND SOUTHEASTERN SUWANNEE COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...
AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF OBRIEN...OR 13
MILES EAST OF MAYO...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND MCALPIN...OBRIEN...BRANFORD...
ICHETUCKNEE SPRINGS STATE PARK AND HILDRETH THROUGH 245 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3015 8303 3012 8271 2993 8277 2993 8278
2994 8279 2992 8283 2996 8296 2999 8297
3000 8300 3002 8301 3006 8306
TIME...MOT...LOC 1817Z 286DEG 9KT 3006 8296
TRABERTThunderstorm Wind, Suwannee
- When
- August 8, 1:25 PM EST
- Where
- Suwannee County, 4.07 mi NE of Obrien
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.070, -82.880
Six to seven large oak trees were blown down and a fence was damaged near County Road 49 and 208th Street. The time of the event was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329636.